Tornadoes · United States · Virginia · 2004
F1 tornado, Guinea, Virginia, September 17, 2004
This F1 tornado ran 1.5 miles across Caroline County on September 17, 2004, touching down at 4:15 PM EDT and reaching 200 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 17, 2004
- Touchdown
- 4:15 PM EDT (20:15 UTC)
- Path length
- 1.5 miles (2.4 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Caroline County
- Touchdown point
- 38.120, -77.450
- Lift-off point
- 38.130, -77.430
- Record number
- 1698
What the Weather Service recorded
F1 tornado downed numerous trees near Cosbys Corner. Many trees snapped off 10 feet above ground level. Cinderblock detached garage (30 x 32 foot) totally destroyed. Two vehicles damaged, minor damage to home, and mobile home destroyed by falling tree.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS AKQ issued a tornado warning for this county at 19:47 UTC, 28 minutes before the tornado touched down, in force until 20:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:47 UTC | 20:15 UTC | Tornado Warning | AKQ |
| 20:21 UTC | 20:30 UTC | Severe Thunderstorm Warning | AKQ |
| 21:54 UTC | 22:30 UTC | Tornado Warning | AKQ |
| 23:17 UTC | 01:15 UTC | Flash Flood Warning | AKQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 17, 9:48 AM EDT, 6 hours 27 minutes earlier.
Area forecast discussion, Sep 17, 9:48 AM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
948 AM EDT FRI SEP 17 2004
FORECAST REMAINS ON TRACK FOR TODAY...THOUGH THINK PER THE LATEST
COMOSITE RADAR TRENDS THE RAIN MAY HOLD OFF UNTIL LATE AFTN OVER
AREAS E OF I-95.
WILL BE CLOSELY MONITORING THE INITIAL SPIRAL BANDS AS THEY SHIFT
INTO THE PIEDMONT REGION. IT WILL BE INTERESTING TO SEE HOW MUCH LOW
LEVEL DESTABILIZATION WILL TAKE PLACE BEFORE THESE BANDS MOVE IN.
BOTH THE FLASH FLOOD AND SEVERE WEATHER (ISOLATED TORNADO) POTENTIAL
TO A LARGE DEGREE WILL DEPEND HEAVILY ON THIS. MODIFIED 12Z
SHORT-RANGE RUC MODEL SOUNDINGS SHOW INCREASED LOW LEVEL SHEAR
TAKING PLACE WITH THESE BANDS...IN THE ORDER OF 25 TO 30 KT BULK
SHEAR BTWN 0-1 KM WITH 0-3KM PROJECTED STORM RELATIVE HELICITY
VALUES PEAKING BTWN 300-350 M2/S2. AGAIN...THE AMNT OF LOW LEVEL
INSTBY WILL BE KEY...AS A SURFACE PARCEL WITH 80/72 AS THE TEMP/DWPT
WOULD YIELD CAPES ONLY AROUND 1200-1500 J/KG...WITH WEAK LAPSE RATES
(UPDRAFT STRENGTH) ALOFT GIVEN THE MOIST ADIABATIC PROFILE. BULK
RICHARDSON VALUES IN THE LOWER TEENS ARE SUGGESTIVE OF THE HIGH
SHEAR/MARGINAL INSTBY PROFILE...THOUGH REMAINS IN THE FVRBL RANGE
FOR ISOLATED ROTATING CELLS AND THUS THE POTENTIAL FOR SOME FUNNELS
AND SHORT-LIVED F0S (LOWER CLOUD BASES WILL ONLY AID TO THE RISK).
REFER TO THE LATEST DAY 1 OUTLOOK AND MESOSCALE DISCUSSION FROM SPC
FOR MORE SPECIFIC DETAILS...WHICH DOES INDICATE THAT A TORNADO WATCH
MAY BE ISSUED SHORTLY FOR PORTIONS OF CENTRAL AND SC VA. SPC DID
RECENTLY EXPAND THE SEVERE WEATHER OUTLOOK (TORNADO THREAT) FARTHER
EAST INTO CENTRAL AND SC VA.
OTHERWISE...ALL FLOOD WATCHES WILL ALSO CONTINUE.
&&
HURLEY
PREVIOUS AFD BELOW...
--------------------------------------------------------------------
.SHORT TERM (TODAY THROUGH SUNDAY)...BIG ISSUE TODAY WILL BE
REMNANTS OF IVAN MOVING UP THE APPALACHIANS. CURRENTLY CENTER OF
CIRCULATION IS LOCATED OVER EXTREME NRN GA/SERN TN. WV SATL DEPICTS
DRIER AIR IN MID LVLS MOVING NWD INTO THE WRN CAROLINAS...SETTING
OFF HEAVIER BANDED SHOWERS/TSTMS INTO CENTRAL SC. GFS CONTINUES TO
BE MODEL OF CHOICE AS IT HAS BEEN MUCH MORE CONSITENT AND ETA HAS
CONTD TO TREND CLOSER TO GFS SOLN W/00Z RUNS. AS SFC LOW TRACKS
SLOWLY NEWD TODAY...LOW LVL 850 MB JET INCREASES TO OVER 40 KTS OVER
VA/NC BY THIS AFTN. THIS CREATES IMPRESSIVE LOW LVL 0 TO 1 KM BULK
SHEAR MAGNITUDE VALUES OF ABOUT 25 TO 30 KTS. SPC HAS PLACED EXTREME
SW CNTYS OF CWA IN SLGT RISK FOR SVR TODAY. CAPES ARE NOT VERY
IMPRESSIVE W/ FAIRLY WEAK MID LVL LAPSE RATES...HOWEVER...THINK
BETTER CHANCE FOR DESTABILIZATION OF AMS WILL BE FARTHER E ACRS NE
NC/SE VA WHERE SOME SUNSHINE IS A BIT MORE LIKELY TO OCCUR THIS
MORNING IN A FASHION SIMILAR TO GASTON A FEW WEEKS AGO. W/ PREC WTR
VALUES ABOVE 2 INCHES...HAVE REISSUED FLOOD WATCH FOR ENTIRE CWA AS
ANY PERSISTENT BANDS THAT DEVELOP WILL BE CAPABLE OF TORRENTIAL
DOWNPOURS (AND DUE TO GROUND BEING SO SATURATED AT THIS PT). BEST
FORCING/DIV-CONV COUPLETS LOOK TO THIS AFTN W OF I-95...DRIFTING EWD
OVERNGT. HAVE HVY RAIN WORDING IN ZONES FOR THE PIEDMONT TODAY...ALL
AREAS TONIGHT. ON SATURDAY MODELS SHOW SOME DRY SLOTTING E OF THE
UPR LOW ACRS CNTRL VA/NE NC...BUT EXPECT LKLY POPS BY AFTN AS UPR
LOW MOVES OVHD AND INSTABILITY INCREASES. HAVE COOLED TEMPS FROM
PREV FCST FOR SAT W/ ALL CLOUD CVR. FOR SUNDAY...STG HIGH BUILDS SWD
FROM NEW ENGLAND BUT FAVOR SLOWR GFS SOLN W/ REGARD TO
THIS...KEEPING MCDY SKIES FOR ALL BUT FAR NRN ZONES.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...FAIRLY WINDY CONDS LATE
SUN/MON/TUE...W/ JEANNE WELL TO SOUTH AND STRONG SFC HIGH TO THE
NORTH. CAHNGED VERY LITTLE TO GOING FCST...COOLED TEMPS A BIT BASED
ON COOL ELY FLOW BUT LEFT OTHER ELEMENTS ALONE.
&&
.AVIATION...MAINLY LIFR/IFR IN ERLY AM FOG/LOW CIGS W OF I-95...TO
MVFR E OF I-95. SCTD SHWRS/ISOLD THUNDER BECOMING MORE NUMEROUS FROM
W TO E TODAY W/ CONDS MAINLY IFR/LIFR WEST ALL DAY...AND
DETERIORATING TO THIS BY LATE AFTN EAST.
&&
.MARINE...SCA UP FOR WINDS FOR BAY AND SOUND TODAY...AND EXPECTED
FOR TONIGHT FOR ATLC CSTL WATERS AS PRESSURE GRADIENT TIGHTENS AND
SLY FLOW INCREASES...BUILDING SEAS.
&&
.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS TODAY
AND SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
MDZ021>025.
NC...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
NCZ012>017-030>032-102.
VA...FLOOD WATCH...FRIDAY MORNING THROUGH SUNDAY MORNING...
VAZ048-049-060>071-079-080.
FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
VAZ081>100.
MARINE...SMALL CRAFT ADVISORY FOR CHES BAY S OF SMITH PT AND FOR
CURRITUCK SOUND.
&&
SHORT TERM/LONG TERM...BROWN
AVIATION...CULLENHazardous weather outlook, Sep 17, 8:00 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY NATIONAL WEATHER SERVICE WAKEFIELD VA 800 AM EDT FRI SEP 17 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 800 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN... LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR COASTAL FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH SATURDAY NIGHT. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 17, 1:24 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 124 PM EDT FRI SEP 17 2004 NCZ016-017-102-VAZ089-090-093-095>098-171800- CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-JAMES CITY VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 124 PM EDT FRI SEP 17 2004 ...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 16 MILES NORTHWEST OF SMITHFIELD TO 13 MILES WEST OF CURRITUCK...OR FROM SURRY TO SOUTH MILLS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR DEEP CREEK AROUND 135 PM EDT...GREAT BRIDGE AROUND 145 PM EDT... DOWNTOWN NORFOLK AROUND 150 PM EDT...GRANDY AROUND 155 PM EDT... KEMPSVILLE AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...DOWNTOWN PORTSMOUTH AND OCEAN VIEW. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Sep 17, 2:08 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT FRI SEP 17 2004 NCZ013-014-VAZ092-093-096-171845- GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA- 208 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM APPROACHING THE VIRGINIA - NORTH CAROLINA BORDER... AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF MURFREESBORO...MOVING NORTH AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 215 PM EDT... HANDSOM AT 220 PM EDT...FRANKLIN AT 225 PM EDT...HUNTERDALE AT 230 PM EDT...BURDETTE AT 235 PM EDT...BERLIN AT 240 PM EDT. WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF UP TO AN INCH AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44 44
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
8.3 hours before the tornado, 92 km from the path. September 17, 2004.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Washington/Dulle, VA (KIAD), 00:00Z
3.7 hours after it, 92 km from the path. September 18, 2004.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 1256 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Shannon Airport (EZF), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:20 UTC | 84.2 | 75.2 | 140° 12 kt | 16 | 1007.1 | |
| 18:40 UTC | 84.2 | 75.2 | 110° 8 kt | 15 | 1006.8 | |
| 19:00 UTC | 86 | 75.2 | 130° 9 kt | 1006.1 | ||
| 19:20 UTC | 84.2 | 75.2 | 120° 7 kt | 20 | 1005.8 | |
| 19:40 UTC | 84.2 | 75.2 | 120° 14 kt | 17 | 1005.1 | |
| 20:00 UTC | 82.4 | 75.2 | 120° 7 kt | 15 | 1004.7 | |
| 20:40 UTC | 77 | 75.2 | 170° 11 kt | 16 | 1004.4 | |
| 20:41 UTC | 77 | 73.4 | 170° 9 kt | 16 | 1004.1 | |
| 21:00 UTC | 77 | 75.2 | 110° 4 kt | 1003.7 | ||
| 21:20 UTC | 78.8 | 75.2 | 120° 4 kt | 1004.1 | ||
| 22:00 UTC | 78.8 | 75.2 | 170° 3 kt | 1004.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the touchdown began at 20:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:29 UTC | TORNADO | 1 Ne Massaponax | Spotsylvania, VA | TORNADO REPORTED ON GROUND IN NEWCREST AREA. |
| 20:29 UTC | TORNADO | 1 Ne Massaponax | Spotsylvania, VA | TORNADO REPORTED ON GROUND IN NEWCREST AREA. |
| 20:38 UTC | TORNADO | Fredericksburg | City of Fredericks, VA | SIGHTED AT DIXON ST. AND RIVER |
| 20:42 UTC | TORNADO | Stones Corner | Stafford, VA | TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE. |
| 20:42 UTC | TORNADO | Stones Corner | Stafford, VA | TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE. |
| 21:10 UTC | TORNADO | Stafford | Stafford, VA | LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140 PARKRIDGE SECTION |
| 21:10 UTC | TORNADO | Stafford | Stafford, VA | LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140 PARKRIDGE SECTION |
| 21:29 UTC | TORNADO | Woodbridge | Prince William, VA | TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST. HOADLEY ROAD AND ROUTE 234. |
| 21:29 UTC | TORNADO | Woodbridge | Prince William, VA | TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST. HOADLEY ROAD AND ROUTE 234. |
| 21:35 UTC | TORNADO | Rhoadesville | Orange, VA | AROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER. 2 SILOS. TREE THROUGH HOUSE. |
| 21:35 UTC | TORNADO | Rhoadesville | Orange, VA | AROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER. 2 SILOS. TREE THROUGH HOUSE. |
| 21:56 UTC | TORNADO | Unionville | Orange, VA | HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE. |
| 21:56 UTC | TORNADO | Unionville | Orange, VA | HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE. |
| 22:03 UTC | TORNADO | Lahore | Orange, VA | 522 TREES DOWN. |
| 22:03 UTC | TORNADO | Lahore | Orange, VA | 522 TREES DOWN. |
| 22:38 UTC | TORNADO | Fairview Beach | King George, VA | ROUTE 218. TORNADO TOUCHDOWN. |
| 22:38 UTC | TORNADO | Fairview Beach | King George, VA | ROUTE 218. TORNADO TOUCHDOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of September 17, 2004
57 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 17 | 6:05 AM EDT | F0 | Cleveland, NC | 0.9 | 40 | $50,000 | ||
| September 17 | 11:09 AM EDT | F1 | Guilford, NC | 15.3 | 100 | |||
| September 17 | 12:04 PM EDT | F2 | Henry, VA | 8.8 | 440 | 4 | $54 million | |
| September 17 | 12:55 PM EDT | F0 | Moore, NC | 0.5 | 25 | |||
| September 17 | 1:12 PM EDT | F2 | Bedford, VA | 3.0 | 300 | |||
| September 17 | 1:25 PM EDT | F0 | Chatham, NC | 0.5 | 25 | |||
| September 17 | 2:24 PM EDT | F0 | Pittsylvania, VA | 0.3 | 25 | |||
| September 17 | 2:54 PM EDT | F1 | Campbell, VA | 1.9 | 100 | |||
| September 17 | 2:59 PM EDT | F1 | Campbell, VA | 3.0 | 75 | |||
| September 17 | 3:44 PM EDT | F0 | Albemarle, VA | 0.3 | 50 | |||
| September 17 | 4:02 PM EDT | F3 | Fauquier, VA | 9.0 | 200 | 2 | $250,000 | |
| September 17 | 4:05 PM EDT | F2 | Greene, VA | 5.0 | 100 | 3 | $3.0 million | |
| September 17 | 4:08 PM EDT | F1 | Amelia, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 4:10 PM EDT | F0 | Warren, VA | 0.5 | 50 | |||
| September 17 | 4:12 PM EDT | F2 | Madison, VA | 8.0 | 400 | $200,000 | ||
| September 17 | 4:12 PM EDT | F2 | Fauquier, VA | 8.0 | 150 | $500,000 | ||
| September 17 | 4:24 PM EDT | F2 | Fauquier, VA | 13.0 | 200 | $750,000 | ||
| September 17 | 4:29 PM EDT | F0 | Spotsylvania, VA | 2.0 | 75 | |||
| September 17 | 4:36 PM EDT | F0 | City of Fredericksburg, VA | 0.5 | 50 | |||
| September 17 | 4:39 PM EDT | F2 | Frederick, VA | 5.0 | 125 | $250,000 | ||
| September 17 | 4:42 PM EDT | F1 | Stafford, VA | 6.0 | 100 | $10,000 | ||
| September 17 | 4:50 PM EDT | F1 | Goochland, VA | 1.0 | 100 | $3,000 | ||
| September 17 | 4:56 PM EDT | F1 | Louisa, VA | 1.5 | 50 | $20,000 | ||
| September 17 | 4:59 PM EDT | F0 | Henrico, VA | 0.5 | 150 | $10,000 | ||
| September 17 | 5:05 PM EDT | F0 | Spotsylvania, VA | 0.1 | 50 | |||
| September 17 | 5:15 PM EDT | F1 | Orange, VA | 3.0 | 100 | $150,000 | ||
| September 17 | 5:20 PM EDT | F1 | Loudoun, VA | 12.0 | 200 | $500,000 | ||
| September 17 | 5:26 PM EDT | F2 | Prince William, VA | 4.0 | 250 | $1.0 million | ||
| September 17 | 5:28 PM EDT | F2 | Orange, VA | 7.0 | 100 | $70,000 | ||
| September 17 | 5:30 PM EDT | F1 | Fulton, PA | 0.5 | 40 | |||
| September 17 | 5:36 PM EDT | F1 | Culpeper, VA | 0.5 | 75 | $850,000 | ||
| September 17 | 5:37 PM EDT | F1 | Frederick, VA | 9.0 | 250 | 2 | $1.0 million | |
| September 17 | 5:40 PM EDT | F0 | Hanover, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:40 PM EDT | F1 | City of Manassas, VA | 3.5 | 75 | $500,000 | ||
| September 17 | 5:42 PM EDT | F0 | Caroline, VA | 1.0 | 50 | $2,000 | ||
| September 17 | 5:50 PM EDT | F1 | Culpeper, VA | 0.1 | 75 | $150,000 | ||
| September 17 | 4:55 PM CDT | F2 | Fairfax, VA to MD | 15.0 | 200 | 1 | $2.5 million | |
| September 17 | 6:10 PM EDT | F1 | Frederick, MD | 4.0 | 150 | $320,000 | ||
| September 17 | 6:11 PM EDT | F1 | Caroline, VA | 1.5 | 60 | $10,000 | ||
| September 17 | 6:23 PM EDT | F1 | Caroline, VA | 2.0 | 150 | $10,000 | ||
| September 17 | 6:25 PM EDT | F1 | King George, VA | 7.0 | 250 | $500,000 | ||
| September 17 | 6:34 PM EDT | F1 | Goochland, VA | 0.2 | 40 | $10,000 | ||
| September 17 | 6:35 PM EDT | F0 | Greensville, VA | 0.8 | 100 | $10,000 | ||
| September 17 | 6:42 PM EDT | F0 | Charles, MD | 3.0 | 100 | $10,000 | ||
| September 17 | 6:54 PM EDT | F1 | Frederick, MD | 7.0 | 100 | $50,000 | ||
| September 17 | 7:14 PM EDT | F1 | Franklin, PA | 2.0 | 30 | |||
| September 17 | 7:28 PM EDT | F1 | Franklin, PA | 2.5 | 50 | |||
| September 17 | 7:40 PM EDT | F1 | Jefferson, WV | 2.0 | 100 | $250,000 | ||
| September 17 | 7:50 PM EDT | F2 | Frederick, MD | 3.0 | 200 | $10,000 | ||
| September 17 | 7:50 PM EDT | F2 | Berkeley, WV | 2.0 | 100 | 6 | $30,000 | |
| September 17 | 8:18 PM EDT | F1 | Franklin, PA | 1.5 | 100 | |||
| September 17 | 8:30 PM EDT | F1 | Bedford, PA | 3.5 | 100 | |||
| September 17 | 7:30 PM CDT | F0 | Morgan, WV to MD | 1.0 | 100 | $30,000 | ||
| September 17 | 8:40 PM EDT | F1 | Bedford, PA | 2.3 | 50 | |||
| September 17 | 8:55 PM EDT | F1 | Cumberland, PA | 2.0 | 50 | |||
| September 17 | 9:05 PM EDT | F1 | Juniata, PA | 1.0 | 75 | |||
| September 17 | 9:10 PM EDT | F1 | Juniata, PA | 4.5 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.